Based on a new study, doctors suggest that treating fever and pain in infants with paracetamol may entail a risk of developing asthma in preschool age.
Conclusions were drawn from a survey of 411 Danish children. Researchers found that the more babies consumed by paracetamol in childhood, the greater their risk of developing asthma in early childhood.
However, critics claim that this statistical relationship does not prove that paracetamol causes respiratory problems. They argue that it is too early to draw conclusions about causal relationships.
In another recently published study on this subject, doctors conducted a study of 336 children. They were observed from birth to seven years. The children of mothers with asthma were selected, which puts them at increased risk for lung disease. On average, about 19% of children had asthma-like symptoms by the age of three years, expressed in periodic attacks of wheezing, shortness of breath or coughing.
Scientists have found that the greatest risk has increased in children who were prescribed paracetamol in their first year of life. With each doubling of the number of days a child took the medicine, the risk of asthma increased by 28%. The connection disappeared after the children reached the age of seven. At this point, 14% of children had asthma, and taking paracetamol no longer increased the risk of developing it.
Scientists still cannot say exactly why there is such a connection between paracetamol and the development of asthma. This effect may be due to the fact that children with a predisposition to asthma are more likely to receive respiratory infections and are prescribed more paracetamol.